Aunt Vadge: Is my Nuvaring giving me major fissuring?

Aunt Vadge,

I have been on NuvaRing since last March (almost 1 year). It has been working perfectly until around a month and a half ago. I have been getting both anal and vaginal fissures that are extremely painful and itchy. My labia becomes severely irritated and swollen, and I also get a dry white discharge that resembles moist bits of toilet paper.

When I apply hydrocortisone cream I find relief for a day or two and the cuts eventually heal — only to rip again a week or so later. I have read your article on NuvaRing and its drying side-effects, I am wondering however, if this side-effect could develop randomly, almost a year after I started the birth control! Please help!

-Itchy and Torn
Age: 19
Country/Area: United States

Dear Itchy and Torn,

That sounds really uncomfortable. No matter what, you need to stop using the NuvaRing until you figure out what your symptoms are from, since the ring is a suspect that is easily removed. It does seem unusual that this would occur after a year, but it’s not impossible by any stretch. Our bodies change, and we can develop irritations to anything.

You should stop using the NuvaRing for the time being and see if your symptoms clear up. If you are not back to normal, or significantly improved in a few weeks, I’d start looking at other problems, including STDs and infections.

Obviously in the meantime (if your poor vag can handle it anyway!) do not have unprotected sex, i.e. without a condom or other barrier contraceptive. Removing each cause one by one is the only way sometimes to figure out what’s happening, so start with the NuvaRing, but also consider any lubes, condoms, douches, creams, lotions, potions, laundry detergent, tampons, etc. that you may be using.

Each of them will need to be removed if the NuvaRing is not the problem, but it could be a combination of those things. Think about what you’ve changed recently, and start examining your habits with more scrutiny.

Warmest regards,
Aunt Vadge

 

Posted on Last updated :October 20, 2018